Alert archive / Colorado / Flash Flood Warnings in 2022
Flash Flood Warning 81, NWS Pueblo, CO
NWS Pueblo, CO issued this flash flood warning at Aug 8, 2022, 2:48 PM MDT for Costilla County, Huerfano County, Colorado. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2022, 2:48 PM MDT (20:48 UTC)
- Expired
- Aug 8, 2022, 5:05 PM MDT
- In force
- 2 hr
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Costilla County, CO, Huerfano County, CO
The radar
The Pueblo radar (KPUX), 133 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.8 hours before the alert went out and 306 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 46 J/kg
- Mixed-layer CIN
- -294 J/kg
- Mixed-layer LCL
- 3280 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- -46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
001
WGUS55 KPUB 082048
FFWPUB
COC023-055-090045-
/O.NEW.KPUB.FF.W.0081.220808T2048Z-220809T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
248 PM MDT Mon Aug 8 2022
The National Weather Service in Pueblo has issued a
* Flash Flood Warning for...
The Spring Burn Scar in...
Northeastern Costilla County in south central Colorado...
Southwestern Huerfano County in southeastern Colorado...
* Until 645 PM MDT.
* At 248 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain over the Spring Burn Scar. The expected rainfall rate
is 0.75 to 1 inch in 1 hour. Flash flooding is ongoing or expected
to begin shortly.
Excessive rainfall over the warning area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation
and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the Spring Burn
Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Spring Burn Scar.
* Some locations that will experience flash flooding include...
Spring Burn Scar south of Highway 160 in Costilla county, Spring
Burn Scar south of Highway 160 in Huerfano county, Indian Creek on
the southeastern Spring Burn Scar, Spring Burn Scar north of
Highway 160, La Veta Pass and Cuchara.
This includes the following high risk locations...
Sulphur Springs on Indian Creek, County Road 421 near Indian Creek,
South Abeyta Creek near County Road 443, South Abeyta Creek near
County Road 442, South Abeyta Creek near County Road 441 and Pass
Creek Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks...streams...and
ditches in the Spring Burn Scar. Severe debris flows can also be
anticipated across roads. Roads and driveways may be washed away in
places. If you encounter flood waters...climb to safety.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3769 10528 3772 10521 3768 10500 3762 10498
3759 10504 3754 10507 3751 10506 3746 10502
3739 10504 3735 10520 3737 10530 3744 10532
3752 10531
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...0.75-1 INCH IN 1 HOUR
$$
Cohen2 follow-up statements
659
WGUS75 KPUB 082152
FFSPUB
Flash Flood Statement
National Weather Service Pueblo CO
352 PM MDT Mon Aug 8 2022
COC023-055-090045-
/O.CON.KPUB.FF.W.0081.000000T0000Z-220809T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Costilla CO-Huerfano CO-
352 PM MDT Mon Aug 8 2022
...FLASH FLOOD WARNING FOR THE SPRING BURN SCAR REMAINS IN EFFECT
UNTIL 645 PM MDT THIS EVENING FOR NORTHEASTERN COSTILLA AND
SOUTHWESTERN HUERFANO COUNTIES...
At 352 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain over the Spring Burn Scar. Between 0.5 and 1 inch of rain has
fallen. The expected rainfall rate is 0.5 to 1.5 inches in 1 hour
with the heaviest falling across the southern portions of the burn
scar. Flash flooding is ongoing or expected to begin shortly.
Excessive rainfall over the burn scar may result in debris flow
moving through the Middle Creek, Vega Creek, Wagon Creek, Indian
Creek and Rilling Creek. The debris flow can consist of rock, mud,
vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding in and around the Spring Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Spring Burn Scar.
Some locations that will experience flash flooding include...
Spring Burn Scar south of Highway 160 in Costilla county, Spring
Burn Scar south of Highway 160 in Huerfano county, Indian Creek on
the southeastern Spring Burn Scar, Spring Burn Scar north of
Highway 160, La Veta Pass and Cuchara.
This includes the following high risk locations...
Sulphur Springs on Indian Creek, County Road 421 near Indian Creek,
South Abeyta Creek near County Road 443, South Abeyta Creek near
County Road 442, South Abeyta Creek near County Road 441 and Pass
Creek Road.
Although rainfall has diminished across northern portions of the
Spring Burn Scar, additional thunderstorm activity may develop and
move into the area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life threatening situation. Heavy rainfall may cause
extensive and severe flash flooding of creeks...streams...and
ditches in the Spring Burn Scar. Severe debris flows can also be
anticipated across roads. Roads and driveways may be washed away in
places. If you encounter flood waters...climb to safety.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3769 10528 3772 10521 3768 10500 3762 10498
3759 10504 3754 10507 3751 10506 3746 10502
3739 10504 3735 10520 3737 10530 3744 10532
3752 10531
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...0.5-1.5 INCHES IN 1 HOUR
$$
KT677
WGUS75 KPUB 082305
FFSPUB
Flash Flood Statement
National Weather Service Pueblo CO
505 PM MDT Mon Aug 8 2022
COC023-055-082315-
/O.CAN.KPUB.FF.W.0081.000000T0000Z-220809T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Costilla CO-Huerfano CO-
505 PM MDT Mon Aug 8 2022
...FLASH FLOOD WARNING FOR THE SPRING BURN SCAR IS CANCELLED FOR
NORTHEASTERN COSTILLA AND SOUTHWESTERN HUERFANO COUNTIES...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
A Flood Watch remains in effect until 900 PM MDT for a portion of
southeast Colorado.
LAT...LON 3769 10528 3772 10521 3768 10500 3762 10498
3759 10504 3754 10507 3751 10506 3746 10502
3739 10504 3736 10517 3735 10520 3737 10530
3744 10532 3752 10531
$$
EPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 12:14 PM MDT, 2 hours 34 minutes earlier.
Area forecast discussion, Aug 8, 12:14 PM MDT, 2 hours 34 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1214 PM MDT Mon Aug 8 2022 .UPDATE... Issued at 1153 AM MDT Mon Aug 8 2022 Have issued a short fused Flash Flood Watch for the Spring burn scar this afternoon and evening. Very moist air is funneling in from the southeast with Walsenburg airport reporting 78/60 T/Td on 18z ob. Clear skies have allowed for sufficient heating for TCU to generate over the mountains, indicative of good instability and probability of thunderstorms this afternoon. Best chance will be southern areas, but really can't rule out flash flood producing heavy rains anywhere where soils are saturated. Models do keep convection more pinned to the mountains today with steering currents aloft more northeasterly, so think the risk for the northern I-25 corridor will be lower. Will also be monitoring the surface trough axis for deep convective development across Las Animas, Bent, Prowers and Baca counties where dew points in the 60s can yield CAPE to around 2000 J/kg. While heavy rainfall and flash flooding will be the primary risk, a briefly strong to near severe storm will be possible with heavy rain and damaging winds possible. -KT && .SHORT TERM...(Today and tonight) Issued at 347 AM MDT Mon Aug 8 2022 Key Messages... 1. Scattered storms today, with most of activity south of US50 Currently...Cloudy skies prevailed across nearly all the region at 3 AM, and showers were still ongoing across the plains. However, noticeably much drier air was located over northern and western Colorado at this hour. Today... a few showers will likely continue through the morning over the plains and quite a bit of clouds are likely to remain over the region through the day. Showers will pick up in coverage and intensity by mid afternoon most areas, with the least amount of activity over the NW section of the fcst area (C mtn region). During the afternoon time period the greatest coverage will be south of US50, especially across the Raton Mesa region. Some of these showers will produce locally heavy rain once again, and flood prone areas, such as the Spring Burn scar will once again be under the gun for flash flooding. The entire fcst area is under marginal risk for excessive rainfall, with the souther tier under a slight risk. Temperature-wise, today will be a pleasant day, with readings in the 70s to mid 80s across the plains and upper 70s most of the valleys; 50s and 60s mtns. Tonight... Best chance of showers will be over the far eastern plains with decreasing activity over the higher terrain. By late evening, all showers should cease and skies should be mostly clear during the early morning hours. .LONG TERM...(Tuesday through Sunday) Issued at 347 AM MDT Mon Aug 8 2022 Key Messages: 1) Daily precipitation chances are expected, mostly over the mountains, each afternoon. 2) Temperatures will slowly warm to above average values through Sunday. Tuesday - Sunday... Looking at the long term period, not much has changed in thoughts as compared to yesterdays long term forecast, with warming temperatures and daily precipitation chances. Synoptically, a large ridge of high pressure will slowly meander around the Colorado region, which is supported in the GEFS and EPS ensemble models. This pattern is generally unfavorable for precipitation development given the synoptic subsidence with the ridge. However, an amorphous moisture stream will be present on the western periphery of the ridge. Also, given the flow aloft around the ridge, persistent orographic lift will be taking place. With the moisture stream and orographic lift, daily scattered to numerous rain showers and thunderstorms are expected across the mountains, especially the central and western mountains. Also given the direction of the flow around the high pressure, rain showers and thunderstorms will be pushed off the higher terrain and allow for scattered precipitation across the mountain valleys during the afternoons. As for across the eastern plains, conditions are expected to remain dry, with chances for isolated precipitation at most, as the synoptic descent remains more dominant over that region. As for temperatures, a warming trend is expected across southern Colorado. With the ridge helping to keep the eastern plains dry, the greatest warm up will take place across that area. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1043 AM MDT Mon Aug 8 2022 VFR conditions will dominate the TAF sites over the next 24 hours. Another round of thunderstorms will develop over the mountains but may have a harder time impacting the KCOS and KPUB terminals. KCOS stands the best chance and VCSH will reflect this for now. If surface heating is sufficient, may need to update this for VCTS or TSRA but will follow satellite and radar trends and make necessary adjustments. KPUB will have the lowest chance for TSRA at any terminal but could see a southwest wind shift from showers and thunderstorms to the southwest of the terminal around 00-01z depending on how convective coverage evolves. KALS will have the best chance for TSRA at the terminal today and have introduced this into the TAF starting at 22z. Gusty winds up to 35 kts will be possible along with brief MVFR to IFR cigs/vis should a stronger storm directly impact the terminal. Have kept conditions in the VFR category for now. All activity should move outside the influence of the terminals after 01-02z with VFR cloudiness persisting through the evening before gradually clearing towards Tuesday morning. -KT && .PUB WATCHES/WARNINGS/ADVISORIES... Flood Watch until 9 PM MDT this evening for COZ072>075-087-088. && UPDATE...KT SHORT TERM...HODANISH LONG TERM...SIMCOE AVIATION...KT
Hazardous weather outlook, Aug 8, 11:02 AM MDT, 3 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1102 AM MDT Mon Aug 8 2022 COZ058>089-093>099-091715- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1102 AM MDT Mon Aug 8 2022 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Thunderstorms are expected to occur across the region this afternoon and evening. Although all areas will see a chance of storms, the best coverage and heaviest rainfall is expected to occur along the Colorado and New Mexico border, especially across the Raton Mesa region. Similar to the last several days, sufficient monsoon moisture is over the region, and locally heavy rains will be possible, which could result in flash flooding over areas with saturated soil conditions, urban areas, or burn scars. The best chance of flash flooding will occur across the Spring Burn scar. The primary threat with thunderstorms today will be locally heavy rain, wind gusts to 45 to 55 mph and cloud to ground lightning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The coverage of rain showers and thunderstorms is expected to lessen for the rest of the week and into the weekend. Scattered to numerous thunderstorms will remain possible Tuesday through Sunday over the mountains and mountain valleys, with more isolated storm activity across the eastern plains, particularly along the I-25 Corridor. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over much of the region, especially over the mountains and along the Colorado and New Mexico border regions. 31/31
In the hours before
Local storm report, Aug 8, 8:55 AM MDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
855 AM MDT MON AUG 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM FLASH FLOOD 1 SSE PUEBLO WEST 38.30N 104.75W
08/07/2022 PUEBLO CO PUBLIC
AROUND 100-FOOT WIDE CHANNEL OF FLOWING
WATER THROUGH PROPERTIES -- AT LEAST SEVERAL
INCHES DEEP -- CREATED BY HEAVY RAIN FROM
THUNDERSTORMS YESTERDAY EVENING.
&&Local storm report, Aug 8, 2:18 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
218 PM MDT MON AUG 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND GST 2 NNE FLORENCE 38.42N 105.10W
08/07/2022 M70 MPH FREMONT CO AWOS
DELAYED REPORT: AWOS STATION K1V6 FREMONT
COUNTY ARPT.
&&
GHThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 6:01 PM MDT | Flash Flood Warning | PUB | Saguache | 3 hr |
| Aug 7, 6:01 PM MDT | Severe Thunderstorm Warning | PUB | Bent | 24 min |
| Aug 7, 6:22 PM MDT | Special Weather Statement | PUB | Custer | 23 min |
| Aug 7, 6:32 PM MDT | Flash Flood Warning | PUB | Custer, Saguache | 3 hr |
| Aug 7, 6:50 PM MDT | Special Weather Statement | PUB | Fremont | 25 min |
| Aug 7, 7:01 PM MDT | Special Weather Statement | PUB | Teller | 44 min |
| Aug 7, 7:06 PM MDT | Flash Flood Warning | PUB | Teller | 4 hr |
| Aug 7, 7:12 PM MDT | Flash Flood Warning | PUB | Fremont | 3 hr |
| Aug 7, 7:26 PM MDT | Special Weather Statement | PUB | Custer | 49 min |
| Aug 7, 7:51 PM MDT | Flash Flood Warning | PUB | Custer, Fremont | 3 hr |
| Aug 7, 8:05 PM MDT | Special Weather Statement | PUB | Fremont | 25 min |
| Aug 7, 8:10 PM MDT | Special Weather Statement | PUB | Teller | 35 min |
| Aug 7, 8:26 PM MDT | Flash Flood Warning | PUB | El Paso | 2 hr |
| Aug 7, 8:40 PM MDT | Flash Flood Warning | PUB | Fremont, Pueblo | 2 hr |
| Aug 7, 9:00 PM MDT | Special Weather Statement | PUB | Pueblo | 45 min |
| Aug 7, 9:04 PM MDT | Flash Flood Warning | PUB | Pueblo | 4 hr |
| Aug 7, 11:34 PM MDT | Special Weather Statement | PUB | El Paso | 41 min |
| Aug 8, 11:29 AM MDT | Flood Watch | PUB | Alamosa, Chaffee, Costilla, Custer, Fremont, Huerfano and 2 more | 8 hr |
| Aug 8, 2:58 PM MDT | Special Weather Statement | PUB | 32 min | |
| Aug 8, 3:50 PM MDT | Special Weather Statement | PUB | 40 min | |
| Aug 8, 3:56 PM MDT | Flash Flood Warning | PUB | Fremont, Teller | 100 min |
| Aug 8, 4:45 PM MDT | Special Weather Statement | PUB | Baca | 30 min |
| Aug 8, 4:59 PM MDT | Special Weather Statement | PUB | Custer | 31 min |
| Aug 8, 5:20 PM MDT | Special Weather Statement | PUB | Custer | 40 min |
| Aug 8, 5:30 PM MDT | Flash Flood Warning | PUB | Custer | 2 hr |
| Aug 8, 5:44 PM MDT | Special Weather Statement | PUB | Conejos | 31 min |
Nearby
Flash Flood Warnings in Colorado, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.